North Carolina, 2010Damaging Wind in North Carolina, August 6, 2010
August 6, 2010 · NWS ILM · 1 event in 1 county or zone
A weak cold front extended across central North Carolina into western South Carolina during the afternoon. A series of weak upper level disturbances provided the lift for convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front extended across central North Carolina into western South Carolina during the afternoon. A series of weak upper level disturbances provided the lift for convection. Along and south of this boundary, the air mass was very unstable. Thunderstorms organized into short line segments with surface-based CAPE values of 2000-3000 J/kg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 6, 11:15 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 6, 11:15 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1215 PM EDT FRI AUG 6 2010
.SYNOPSIS...
WESTERN ATLANTIC HIGH PRESSURE WILL CONTINUE ITS REIGN ACROSS THE
AREA TODAY WHILE THE PIEDMONT TROUGH ACROSS THE CENTRAL CAROLINAS
SHARPENS UP. A COLD FRONT WILL DROP SOUTH TOWARD THE AREA TONIGHT
WITH THUNDERSTORM ACTIVITY DEVELOPING AHEAD OF IT. THE FRONT WILL
MOVE ACROSS THE EASTERN CAROLINAS SATURDAY AND STALL IN THE AREA
THROUGH THE LATTER PART OF THE WEEKEND. THE FRONT WILL WASH OUT
BY TUESDAY FOLLOWED BY A GRADUAL WARMING TREND INTO THE MIDDLE OF
NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 12:15 PM FRIDAY...HAVE MADE SOME SIGNIFICANT CHANGES WITH THE
NOON UPDATE. WITH CONVECTION FIRING ACROSS THE CENTRAL PART OF THE
CWA AND INCREASING IN COVERAGE...PROBABLY DUE TO A SUBTLE SHORTWAVE
AND DIFFERENTIAL HEATING...HAVE INCREASED POPS TO CATEGORICAL FOR
AREAS EAST OF THIS LINE FOR THE NEXT FEW HOURS. HAVE A MINIMUM IN
POPS FOR THE WESTERN AREAS VIA NVA IN THE WAKE OF THIS FEATURE WITH
A BRIEF UPTICK LATE THIS AFTERNOON/EVENING AS THE BOUNDARY LAYER MAY
RECOVER ENOUGH TO SUPPORT ANOTHER ROUND. HAVE ALSO LOWERED MAX
TEMPERATURES AND TRENDS VIA CLOUD COVER.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 230 AM FRIDAY...WEAKENING FRONT STALLED ACROSS THE AREA AT
THE START OF THE PERIOD WILL REMAIN IN PLACE FOR MUCH OF THE
PERIOD. EXPECT THE FRONT TO WAVER EAST AND WEST A BIT AS WEAK
SHORTWAVES PASS OVER THE AREA...ENHANCING WEAK LIFT ALONG THE
BOUNDARY. IN ADDITION TO LIFT ALONG THE BOUNDARY FORECAST
SOUNDINGS SUGGEST ONCE TEMPS GET TO 90-92F...VERY CLOSE TO
FORECAST HIGHS...THERE SHOULD BE ENOUGH DIURNAL INSTABILITY
PRESENT TO FUEL CONVECTION. TWEAKED POPS UP FOR SAT AFTERNOON WITH
CONDITIONS EXPECTED TO BE FAVORABLE FOR CONVECTION.
SLIGHT DRYING TREND SEEN SUN AS SURFACE BOUNDARY CONTINUES TO
WEAKEN. PWATS REMAIN ABOVE 2 INCHES...SO STILL PLENTY OF MOISTURE TO
WORK WITH. LIFT IS WEAKER SUN AND FLOW ALOFT WEAKENS/BECOMES
CONVERGENT AS 5H TROF AXIS MOVES EAST. WILL HOLD ONTO INHERITED
SLIGHT CHC TO CHC POPS FOR SUN WITH HIGHEST VALUES CLOSER TO THE
FRONT...ALONG THE COAST. TEMPERATURES NEAR TO SLIGHTLY ABOVE CLIMO
THROUGH THE PERIOD.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 230 AM FRIDAY...VERY LITTLE WILL REMAIN OF THE FRONT ON MON.
WHAT IS LEFT WILL MAINLY A BAND OF DEEP MOISTURE STALLED JUST OFF
THE COAST THAT WILL DISSIPATE LATE MON INTO TUE. UPPER RIDGE BUILDS
BACK OVER THE REGION EARLY NEXT WEEK...REMAINING IN PLACE THROUGH
THE END OF THE PERIOD. MEANWHILE...BERMUDA HIGH BUILDS IN FROM THE
EAST...WITH PIEDMONT TROF BECOMING ESTABLISHED BY MID WEEK. OUTSIDE
SHOT AT SOME SCATTERED PRECIP MON AFTERNOON...BUT THE REST OF THE
WEEK WILL REMAIN FAIRLY DRY. WILL INTRODUCE A SLIGHT CHC POP FOR MON
GIVEN THE LINGERING MOISTURE AND REMNANTS OF SURFACE BOUNDARY. TEMPS
CONTINUE ABOVE CLIMO...HIGHS IN THE MID TO UPPER 90S AND LOWS IN THE
MID 70S.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 12Z...THUNDERSTORM COMPLEX HAS DIED OUT AND EXITED THE COAST.
THE NAM BUFR SOUNDING SHOWS A WEAK SUBSIDENCE INVERSION PRESENT
THROUGH THE EARLY AFTERNOON...SO DO NOT EXPECT CONVECTION TO FIRE
UNTIL MID TO EVEN LATE AFTERNOON. GIVEN THE PRECIPITABLE WATER OVER
TWO INCHES...AND GOOD CAPE...EXPECT WIDESPREAD THUNDERSTORMS TO
BREAK OUT JUST AFTER MAX HEATING. MOST OF THE ACTIVITY WILL BE OVER
THE SOUTHERN PORTION OF THE CWA...BASED ON THE HRRR MODEL...BUT ONLY
MODERATE CONFIDENCE. WINDS WILL BE SOUTHWESTERLY AND GUSTY BY
MIDDAY...BECOMING SOUTH SOUTHWEST WITH THE RESULTANT. THE RESULTANT
SHOULD PROVIDE ADDITIONAL LOW LEVEL CONVERGENCE FOR THUNDERSTORM
FORMATION. LOOK FOR CONVECTION TO DIMINISH BY 01-02Z...WITH
DIMINISHING WINDS.
EXTENDED OUTLOOK...WIDELY SCATTERED THUNDERSTORMS INTO MONDAY DUE TO
THE PROXIMITY OF A FRONTAL SYSTEM. ISOLATED THUNDERSTORMS TUESDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9:30 AM FRIDAY...VAD WIND PROFILE CONTINUES TO SHOW WEST TO
SOUTHWEST WINDS OF 20 KNOTS AROUND 2-3K FT. THIS LOW LEVEL JET IS
KEEPING WINDS UP ACROSS THE WATERS WITH 17 KNOTS AT 41013. THIS JET
WILL CONTINUE TO PULL OFF TO THE NORTHEAST WITH WINDS DECREASING
LATER THIS AFTERNOON. SCEC CONTINUES FOR NC WATERS THROUGH 6 PM
ALTHOUGH CASE IS MARGINAL. WILL RE-EVALUATE WITH THE AFTERNOON
PACKAGE. ALL IN ALL...NO CHANGES TO FORECAST.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 230 AM FRIDAY...LIGHT SOUTHERLY FLOW SAT MAY BECOME LIGHT AND
VARIABLE AS WEAKENING FRONT TRIES TO MOVE OVER THE WATERS. NOT SURE
IF THE FRONT WILL HAVE MUCH SUCCESS...ESPECIALLY ONCE WEAK SEA BREEZE
SETS UP. WINDS MAY BECOME MORE EASTERLY DURING SAT BUT THINK A
GENERAL SOUTHERLY COMPONENT WILL BE MAINTAINED. FRONT WILL AGAIN TRY
TO PUSH OVER OR EAST OF THE WATERS ON SUN...BUT AGAIN SEA BREEZE
WILL WORK TO KEEP IT INLAND. IF FRONT IS ABLE TO MOVE OVER THE
WATERS WINDS BEHIND THE BOUNDARY WILL BECOME NORTHERLY.
HOWEVER...WITH BOUNDARY STALLED IN THE REGION THROUGH THE PERIOD
WINDS WILL REMAIN 10 KT OR LESS INTO SUN NIGHT. SEAS WILL RUN 2 TO 3
FT WITH SWELLS FROM COLIN PUSHING WAVE PERIOD OVER 10 SEC SAT.
LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 230 AM FRIDAY...BERMUDA HIGH BUILDS BACK IN MON AND TUE WITH A
RETURN OF SOUTH TO SOUTHWEST FLOW LATE MON INTO TUE. GRADIENT
REMAINS ON THE LAX SIDE WITH SPEEDS IN THE 10 TO 15 KT RANGE...BUT
CLOSER TO 10 KT. SEAS 2 TO 3 FT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...SHK
SHORT TERM...III
LONG TERM...III
AVIATION...DL
Hazardous weather outlook, Aug 6, 12:30 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
130 PM EDT FRI AUG 6 2010
SCZ017-023-024-032-033-039-046-071730-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-GEORGETOWN-
130 PM EDT FRI AUG 6 2010
...SEVERE THUNDERSTORM WATCH 579 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ097-099>101-SCZ034-071730-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY-
130 PM EDT FRI AUG 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
POSSIBLY PRODUCING HEAVY RAIN AND A FEW STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-071730-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
130 PM EDT FRI AUG 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ254-256-071730-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
130 PM EDT FRI AUG 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-071730-
ROBESON-BLADEN-
130 PM EDT FRI AUG 6 2010
...SEVERE THUNDERSTORM WATCH 579 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
15
In the hours before
Special weather statement, Aug 6, 11:05 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1205 PM EDT FRI AUG 6 2010
NCZ099-100-061700-
COLUMBUS-BRUNSWICK-
1205 PM EDT FRI AUG 6 2010
...A STRONG THUNDERSTORM OVER CENTRAL COLUMBUS COUNTY...
AT 1204 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES SOUTHEAST OF
CHADBOURN...OR 6 MILES SOUTHWEST OF WHITEVILLE...MOVING EAST AT 25
MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE WHITEVILLE...CHADBOURN...
CLARENDON...CRUSOE ISLAND...EXUM...HALLSBORO...LAKE WACCAMAW...OLD
DOCK...REDBUG...SIDNEY...WILLIAMS AND BOLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN
FIELD. BOATERS ON LAKE WACCAMAW SHOULD DOCK UNTIL THIS STORM PASSES.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3438 7845 3437 7836 3409 7842 3420 7892
3439 7888
MBBSpecial weather statement, Aug 6, 11:44 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1244 PM EDT FRI AUG 6 2010
NCZ099-100-SCZ034-061730-
COLUMBUS-BRUNSWICK-HORRY-
1244 PM EDT FRI AUG 6 2010
...STRONG THUNDERSTORMS OVER HORRY AND BRUNSWICK COUNTIES...
AT 1244 PM EDT...STRONG THUNDERSTORMS WERE...ALONG A LINE EXTENDING
FROM 3 MILES WEST OF ASH TO 2 MILES WEST OF LONGS...OR ALONG A LINE
EXTENDING FROM 14 MILES NORTH OF LITTLE RIVER TO 9 MILES NORTHWEST OF
LITTLE RIVER...MOVING EAST AT 25 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS UP TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
BRIEF HEAVY RAINFALL WILL ALSO OCCUR WITH THIS LINE OF STORMS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE LITTLE RIVER...ASH...
BROOKSVILLE...BUGHILL...CALABASH...CIVIE TOWN...DULAH...EXUM...
FREELAND...GRISSETTOWN...HONEY ISLAND AND IREDELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN
FIELD.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3401 7804 3391 7818 3391 7823 3392 7824
3390 7825 3390 7837 3391 7839 3390 7838
3383 7861 3392 7893 3415 7861
MBBSpecial weather statement, Aug 6, 12:22 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
122 PM EDT FRI AUG 6 2010
NCZ100-101-061800-
NEW HANOVER-BRUNSWICK-
122 PM EDT FRI AUG 6 2010
...A STRONG THUNDERSTORM OVER NORTHERN BRUNSWICK COUNTY...
AT 121 PM EDT...A STRONG THUNDERSTORM WAS...4 MILES WEST OF TOWN
CREEK...OR 15 MILES WEST OF WILMINGTON...MOVING EAST AT 20 MPH.
THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING SMALL HAIL...GUSTY
WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
THIS THUNDERSTORM WILL PRODUCE HEAVY RAINFALL OF UP TO ONE INCH IN A
SHORT PERIOD OF TIME. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS.
COMMUNITIES IN THE PATH OF THESE STORMS ARE CAROLINA BEACH...
WILMINGTON...BATARORA...BISHOP...BOILING SPRING LAKES...LELAND...
MASONBORO...MILL CREEK...MYRTLE GROVE...PHOENIX...SEAGATE AND SILVER
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT TAKE COVER UNDER TREES...NEAR METAL OBJECTS...OR IN AN OPEN
FIELD.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
LAT...LON 3421 7778 3418 7782 3418 7781 3398 7791
3398 7793 3406 7791 3407 7793 3413 7793
3419 7796 3417 7798 3411 7794 3411 7796
3399 7796 3409 7835 3432 7817 3424 7780
3422 7782 3424 7777
MBBThunderstorm Wind, Brunswick
- When
- August 6, 12:35 PM EST to 12:36 PM EST
- Where
- Brunswick County, 1.85 mi WSW of Seaside
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 33.870, -78.510
A hand held anemometer measured a wind gust to 64 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 6, 2010$1.5 million · 1.25 in hail · 17 events
- Hail and Lightning Strikes in Georgia, August 6, 2010$181,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Texas, August 6, 2010$76,000 · 65 kt wind · 12 events
- Damaging Winds in Idaho, August 6, 2010$45,000 · 66 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Texas, August 6, 2010$50,000 · 54 kt wind · 7 events
- Tornado and Damaging Winds in South Carolina, August 6, 2010$41,000 · EF0 · 9 events
- Damaging Winds in Alabama, August 6, 2010$50,000 · 65 kt wind · 2 events
- Damaging Wind and Lightning Strike in Arkansas, August 6, 2010$40,000 · 55 kt wind · 2 events
- Lightning Strike in Wyoming, August 6, 2010$40,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, August 6, 2010$32,000 · 50 kt wind · 2 events
- Hail and Lightning Strikes in Louisiana, August 6, 2010$23,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in South Carolina, August 6, 2010$14,000 · 53 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258105.